Alert archive / Kansas / Red Flag Warnings in 2017
Red Flag Warning 18, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Dec 4, 2017, 3:32 AM CST for 13 counties in Kansas. It took effect at Dec 4, 2017, 11:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 4, 2017, 3:32 AM CST (09:32 UTC)
- In effect from
- Dec 4, 2017, 11:00 AM CST
- Expired
- Dec 4, 2017, 6:00 PM CST
- In force
- 7 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Chase County, KS, Ellsworth County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS
The radar
The Wichita radar (KICT), 86 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3186 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
572 WWUS83 KICT 040932 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 332 AM CST Mon Dec 4 2017 KSZ032-033-047>051-067-050000- /O.UPG.KICT.FW.A.0002.171204T1700Z-171205T0000Z/ /O.NEW.KICT.FW.W.0004.171204T1700Z-171205T0000Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno- 332 AM CST Mon Dec 4 2017 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...047...048...049...050...051 AND 067... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from 11 AM this morning to 6 PM CST this evening. The Fire Weather Watch is no longer in effect. * Extreme Grassland Fire Danger...Is forecast. * Winds...Northwest 25 to 35 mph with gusts up to 45 mph. * Relative Humidity...As low as 20 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ052-053-068-082-083-050000- /O.NEW.KICT.FW.W.0004.171204T1700Z-171205T0000Z/ Marion-Chase-Harvey-Kingman-Sedgwick- 332 AM CST Mon Dec 4 2017 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 052...053...068...082 AND 083... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from 11 AM this morning to 6 PM CST this evening. * Extreme Grassland Fire Danger...Is forecast. * Winds...Northwest 20 to 30 mph with gusts up to 35 mph. * Relative Humidity...As low as 20 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
2 follow-up statements
243 WWUS83 KICT 042126 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 326 PM CST Mon Dec 4 2017 KSZ032-033-047>053-067-068-082-083-050000- /O.CON.KICT.FW.W.0004.000000T0000Z-171205T0000Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Kingman-Sedgwick- 326 PM CST Mon Dec 4 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032... 033...047...048...049...050...051...052...053...067...068... 082 AND 083... * Extreme Grassland Fire Danger...Is forecast. * Winds...Northwest 25 to 35 mph with gusts up to 45 mph. * Relative Humidity...As low as 23 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ ELM/Ketcham
621 WWUS83 KICT 050000 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 600 PM CST Mon Dec 4 2017 KSZ032-033-047>053-067-068-082-083-050100- /O.EXP.KICT.FW.W.0004.000000T0000Z-171205T0000Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Kingman-Sedgwick- 600 PM CST Mon Dec 4 2017 ...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033... 047...048...049...050...051...052...053...067...068...082 AND 083... Northwest winds will gradually diminish through the evening and relative humidity values will gradually increase as well, which will lessen the critical fire weather concern. Therefore the Red Flag Warning will be allowed to expire. $$ KED
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Dec 4, 3:16 AM CST, 16 minutes earlier.
Area forecast discussion, Dec 4, 3:16 AM CST, 16 minutes before
Area Forecast Discussion National Weather Service Wichita KS 316 AM CST Mon Dec 4 2017 .SHORT TERM...(Today through Wednesday night) Issued at 226 AM CST Mon Dec 4 2017 Main challenge today will be the timing of the strong frontal system that will be transiting the region today. This front is supported a very strong upper level jet stream and positively tiled trough to the north and east. Moisture transport for most of the region is very weak so most areas will not see any precipitation out of this frontal system. Extreme Southeast Kansas will be the only area that will have much of a chance for any precipitation. Scattered showers and thunderstorms are likely there but this rain chances will evaporate quickly by evening. During the afternoon, winds will shift around to the west and northwest and will become gusty. Many areas of the region a will be in wind advisory levels over much of the central Kansas today. Many areas along the I-70 corridor are likely to see sustained winds near 30 mph with gusts near 40 mph at times. Much drier air will increase the fire danger across much of the central Kansas. Tonight through Wednesday night, much colder air will be moving into the region bringing temperatures back down to normal. Brisk winds through Wednesday will continue which will make wind chills noticeable in exposed areas. .LONG TERM...(Thursday through Sunday) Issued at 226 AM CST Mon Dec 4 2017 The challenge for the long term will be how cold the cold air will be and how long it will last. Nearly all models show the upper level trough becoming negatively tilted with a very cold airmass underneath. Mid level temperatures are some of the coldest temperatures we have seen this year. Trimmed temperature back to compensate for Thursday and Friday some. Could see temperatures a little cooler as well. The only parameter that is keeping the temperatures from going colder is the lack of a strong high pressure to the north and east of the region. This will keep generally northwest flow preventing temperatures from getting too cold and will also keep the chances for any precipitation non- existent. Temperatures are expected to rebound back to more normal levels and may be a little above normal for the weekend with continued dry conditions. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1135 PM CST Sun Dec 3 2017 No major changes in thinking from 0000 UTC tafs. Main concerns are timing of MVFR ceilings and frontal passage. RUC had right idea on low clouds as evidence by expanding/developing clouds across OK this evening. RUC has KHUT/KSLN on western fringes of MVFR ceilings, although latest run makes it a bit less likely at KSLN. Still close enough to stick near going forecast for there. Frontal passage in the morning will shunt low level moisture east fairly quickly. Very strong/gusty northwest winds will develop in the wake of the front with only modest decrease at sunset. -Howerton && .FIRE WEATHER... Issued at 226 AM CST Mon Dec 4 2017 Strong westerly and northwesterly winds with very dry air will be moving into the region this afternoon and evening. Winds are expected to be the primarily driving factor for the extreme GFDI levels today across much of Central Kansas this afternoon. Wind gusts up to 40 mph are likely across much of the I-70 corridor this afternoon. Gusty winds of 30-35 are also possible north of US-54 and west of I-35 as well. Red Flag conditions are expected to diminish and end shortly after sunset today. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 64 27 50 27 / 10 0 0 0 Hutchinson 62 25 49 25 / 0 0 0 0 Newton 62 25 48 25 / 10 0 0 0 ElDorado 65 27 49 26 / 10 0 0 0 Winfield-KWLD 67 28 51 27 / 10 0 0 0 Russell 56 21 48 23 / 0 0 0 0 Great Bend 57 21 48 24 / 0 0 0 0 Salina 62 24 49 25 / 0 0 0 0 McPherson 62 24 48 24 / 0 0 0 0 Coffeyville 70 31 51 26 / 50 10 0 0 Chanute 68 29 49 26 / 40 0 0 0 Iola 67 29 48 26 / 40 0 0 0 Parsons-KPPF 70 31 50 26 / 40 10 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from 11 AM CST this morning through this afternoon for KSZ032-033-047>051-067. Wind Advisory from 11 AM this morning to 6 PM CST this evening for KSZ032-033-047>051-067. && SHORT TERM...ELM LONG TERM...ELM AVIATION...PJH FIRE WEATHER...ELM
Hazardous weather outlook, Dec 3, 3:17 PM CST, 12 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 317 PM CST Sun Dec 3 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-042130- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 317 PM CST Sun Dec 3 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Very high grassland fire danger is forecast on Monday over most of the area, with extreme grassland fire danger possible in central Kansas. This will be the result of strong northwest winds of 25 to 30 mph, gusting to 45 mph, along with much drier air behind the passage of a strong cold front. Very high grassland fire danger is possible again Tuesday afternoon across much of the area, especially across central Kansas. There is a slight chance for thunderstorms Monday across southeast Kansas. These storms are not expected to be strong or severe. There is a chance for some snow flurries on Thursday across parts of central and southeast Kansas. No snow accumulation is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
Nearby
Red Flag Warnings in Kansas, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.